Texas, 2012

High Wind in Texas, February 16 to 17, 2012

February 16 to 17, 2012 · NWS MAF · 1 event in 1 county or zone

Northeast winds of 40 to 45 mph occurred through Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast winds of 40 to 45 mph occurred through Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 4:00 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 16, 4:00 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CST THU FEB 16 2012

.DISCUSSION...
THE 12Z AVIATION DISCUSSION HAS ALSO BEEN APPENDED BELOW.

SURFACE HIGH PRESSURE IS CENTERED OVER NORTHERN KANSAS AND SOUTHERN
NEBRASKA EARLY THIS MORNING...AND THE ASSOCIATED SURFACE RIDGE AXIS
IS NOSING SOUTHWARD THROUGH SOUTHEAST NEW MEXICO AND WEST TEXAS.
MEANWHILE...AN UPPER LOW CONTINUES TO DIG/DEEPEN IN THE VICINITY OF
SOUTHERN CALIFORNIA EARLY THIS MORNING. SOUTHWESTERLY FLOW ALOFT HAS
SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WELL IN ADVANCE OF
THIS FEATURE...WITH INCREASING MID AND HIGH CLOUDINESS NOTED ON
SATELLITE IMAGERY.

THE UPPER LOW WILL SLOWLY MOVE ACROSS SOUTHERN CALIFORNIA AND THE
NORTHERN BAJA REGION TODAY...WITH PERSISTENT SOUTHWESTERLY FLOW
ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. SHORT RANGE
SOLUTIONS ARE IN GOOD AGREEMENT WITH DEVELOPING A WARM ADVECTION
PATTERN/INCREASING SOUTHERLY MID LEVEL FLOW ATOP THE COOL SURFACE
AIRMASS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. INCREASING
MID LEVEL CLOUD COVER WILL SPREAD ACROSS THE REGION AS THE DAY
PROGRESSES...AND ISOLATED LIGHT RAIN SHOWERS MAY EVEN DEVELOP LATER
THIS MORNING INTO THIS AFTERNOON ACROSS LOCATIONS ALONG AND EAST OF
THE MOUNTAINS...PARTICULARLY ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS. SURFACE RIDGING AND BREEZY EASTERLY FLOW WILL ALLOW FOR
COOLER TEMPERATURES ACROSS MUCH OF THE REGION TODAY. RAIN CHANCES
WILL INCREASE ACROSS THE FORECAST AREA TONIGHT AS A DIFFLUENT UPPER
LEVEL FLOW PATTERN DEVELOPS ACROSS THE REGION AHEAD OF THE UPPER LOW
THAT WILL BE SLOWLY MOVING ACROSS NORTHERN MEXICO. LIFT WILL BE
ENHANCED/MOST FAVORED ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS TONIGHT...AND WE HAVE INCREASED PRECIPITATION
PROBABILITIES TO 40-50 PERCENT ACROSS THESE LOCATIONS. A SLIGHT
CHANCE TO LOW CHANCE OF RAIN WILL ALSO CONTINUE ACROSS THE REMAINDER
OF THE FORECAST AREA. A RAIN/SNOW MIX MAY BE POSSIBLE IN THE HIGHER
ELEVATIONS OF THE MOUNTAINS LATE TONIGHT/EARLY FRIDAY MORNING. THE
UPPER LOW/TROUGH WILL SLOWLY PROGRESS EASTWARD ACROSS NEW MEXICO AND
WEST TEXAS FRIDAY AND FRIDAY NIGHT...BEFORE FINALLY MOVING EAST
SATURDAY. PRECIPITATION CHANCES LOOK FAIRLY DECENT ACROSS MUCH OF
THE REGION FRIDAY AND FRIDAY NIGHT ALONG THIS FEATURE. RAIN MAY MIX
WITH OR CHANGE TO SNOW ACROSS THE GUADALUPE AND HIGHER ELEVATIONS OF
THE DAVIS MOUNTAINS INTO FRIDAY NIGHT...WITH A RAIN SNOW MIX ALSO
POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND
SOUTHWEST MOUNTAINS. NO SIGNIFICANT ACCUMULATIONS ARE PRESENTLY
ANTICIPATED. TEMPERATURES WILL STAY COOL FRIDAY AND SATURDAY WITH
THE CLOUD COVER/PRECIPITATION...AND CONTINUED SURFACE RIDGING.

SHORTWAVE RIDGING WILL DEVELOP ACROSS THE FORECAST AREA SUNDAY...
BEFORE THE NEXT UPPER TROUGH MOVES ACROSS THE FOUR CORNERS REGION
AND SOUTHERN ROCKIES SUNDAY NIGHT AND MONDAY. BREEZY SOUTHERLY WINDS
SHOULD DEVELOP SUNDAY...BEFORE SHIFTING SOUTHWESTERLY TO WESTERLY
MONDAY BEHIND AN ADVANCING PACIFIC FRONT. DRY WEATHER OTHERWISE
LOOKS TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ONLY MINOR
CHANGES TO THE TEMPERATURE FORECAST WERE MADE MONDAY THROUGH
WEDNESDAY.

&&

.AVIATION...
MVFR CEILINGS WILL TRY TO DEVELOP THIS MORNING BEHIND A COLD FRONT
AND AFFECT HOBBS... MIDLAND...WINK AND FORT STOCKTON.  HOWEVER...
THINK THE AGGRESSIVE DEVELOPMENT OF A MID LEVEL DECK OF CLOUDS THIS
MORNING WILL RETARD EXTENSIVE DEVELOPMENT OF THIS LOWER DECK.
THEREFORE...EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE DAY...AND
ALTHOUGH CEILINGS WILL BEGIN TO LOWER OVERNIGHT...VFR CONDITIONS ARE
ALSO EXPECTED THROUGH MOST OF THE NIGHT.  MVFR...IF NOT IFR...
CEILINGS WILL DEVELOP LATE IN THIS TAF PERIOD...THEN LIKELY PERSIST
THROUGH MUCH OF FRIDAY.  OTHERWISE...EXPECT EASTERLY WINDS OF 10 TO
15KT TO PERSIST THROUGH THE PERIOD...ALONG WITH SHOWERS...ESPECIALLY
THIS AFTERNOON AND OVERNIGHT.  ANY REDUCTION IN VISIBILITY DUE TO
THE SHOWERS WILL BE NEGLIGIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  42  52  39  /  10  30  40  40
CARLSBAD NM                58  38  53  34  /  10  50  50  30
DRYDEN TX                  68  48  61  45  /  20  20  30  40
FORT STOCKTON TX           61  40  58  41  /  10  30  30  40
GUADALUPE PASS TX          51  35  47  32  /  10  50  50  30
HOBBS NM                   55  37  51  35  /  10  50  50  40
MARFA TX                   60  32  56  32  /  10  30  30  30
MIDLAND INTL AIRPORT TX    57  40  52  39  /  10  30  40  40
ODESSA TX                  56  41  51  38  /  10  30  40  40
WINK TX                    59  42  55  41  /  10  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/21
Hazardous weather outlook, Feb 16, 2:25 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 AM CST THU FEB 16 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
325 AM CST THU FEB 16 2012 /225 AM MST THU FEB 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 16, 7:51 AM MST to February 17, 2:08 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362176.